Development of lepromatous leprosy following etanercept treatment for arthritis



Publication Details

Lydakis, C., Ioannidou, D., Koumpa, I., Giannikaki, E., Thalassinos, E., Krasoudaki, E. & Miyakis, S. (2012). Development of lepromatous leprosy following etanercept treatment for arthritis. Clinical Rheumatology, 31 (2), 395-398.


We present a case of a patient treated with etanercept (TNF-a antagonist) for psoriatic arthritis, who then developed clinical symptoms of lepromatous leprosy. She presented with multiple erythematous plaques on trunk, face and extremities, saddle nose deformity, alopecia, articular deformities of the feet and peroneal neuropathy. The clinical suspicion of Hansen’s Disase was confirmed by the biopsy findings (lepromatous leprosy). On further questioning, the patient stated that her father was diagnosed with leprosy 70 years ago and had spent some years in a leper colony in Spinalonga island in Southern Greece in the 1940s. This first report of Hansen’s disease after administration of etanercept highlights the need of careful risk assessment of patients for whom antiTNF treatment is planned.

Please refer to publisher version or contact your library.



Link to publisher version (DOI)